Heparin-induced Thrombocytopenia Type II after Free Flap Operation
Jiwoong Baek ; Jung Hyun Park ; Hyung Jun Kim ; In-Ho Cha
Journal of Korean Association Maxillofacial Plastic Reconstructive Surgery (대한악안면성형재건외과학회지), Vol.35(6) : 408~411, 2013
Journal of Korean Association Maxillofacial Plastic Reconstructive Surgery (대한악안면성형재건외과학회지)
After radical excision of a tumor in the maxillofacial area, functional and esthetic reconstruction is needed, including flap surgery. Among the many etiologies of flap failure, venous thrombosis is one of the most frequent. Heparin is used routinely in the effort to avoid development of venous thrombosis. In rare cases, heparin-induced thrombocytopenia (HIT) type II occurs due to exposure to heparin. Heparin attached to platelet factor 4 forms a PF4/heparin-immunoglobulin G immune complex on platelet surfaces. This complex activates platelets, which leads to multiple coagulation in venous and arterial blood. We report here on a rare occurrence of HIT type II following fibula free flap surgery.